Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Tallahassee, FL

April 29, 2014Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Apr 29, 2014, 11:29 PM CDT for Coffee County, Dale County, Alabama. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2014, 11:29 PM CDT (04:29 UTC)
Expired
Apr 30, 2014, 3:00 AM CDT
In force
4 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Coffee County, AL, Dale County, AL

The radar

The Ft Rucker radar (KEOX), 41 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 1:00 AM CDTFLASH FLOOD2 Ene Estothel, ALCOUNTY ROAD 465 WAS FLOODED AND CLOSED.
Apr 30, 1:00 AM CDTFLASH FLOOD2 Nne Alberton, ALCOUNTY ROAD 427 WAS FLOODED AND CLOSED.
Apr 30, 1:00 AM CDTFLASH FLOODMarvin Chapel, ALCOUNTY ROAD 682 WAS FLOODED AND CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WGUS52 KTAE 300429
FFWTAE
ALC031-045-300800-
/O.NEW.KTAE.FF.W.0012.140430T0429Z-140430T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1129 PM CDT TUE APR 29 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...ENTERPRISE...ELBA...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...DALEVILLE...

* UNTIL 300 AM CDT

* AT 1127 PM CDT...RADAR DETECTED THUNDERSTORMS PRODUCING HEAVY      
  RAINFALL RATES OF 1.5 TO 2.5 INCHES PER HOUR ACROSS THE AREA.      
  HEAVY RAIN IS EXPECTED TO PERSIST FOR THE NEXT FEW                 
  HOURS...INCREASING THE THREAT OF FLASH FLOODING ACROSS THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEWTON...
  NEW BROCKTON...LEVEL PLAINS AND ARITON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3163 8592 3162 8542 3152 8542 3127 8564
      3126 8567 3120 8571 3119 8612 3118 8612
      3119 8613 3119 8620 3133 8620

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 8:39 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 29, 8:39 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
939 PM EDT Tue Apr 29 2014

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH WEDNESDAY...

...HEAVY RAINFALL WITH AREAS OF FLASH AND RIVERINE FLOODING
EXPECTED AS WELL...

.Near Term [Through Rest of Tonight]...
During the mid to late evening...radar...satellite and upstream
obs indicated a large area of increasingly potent showers and
thunderstorms building from west of Mobile Ewd to Okaloosa County
in the FL Panhandle. Dual-Pol radar estimates 2-4 inches over Srn
AL. This will spread ENE and serve as the next round of strong to
severe convection that will soon enter our Wrn most counties
focused on a potent MCS tracking EWD across Wrn FL Panhandle. At
926 and 9 PM EDT...a tornado and severe thunderstorm warning
respectively were issued for activity near Pensacola. This
activity was moving Ewd 15 to 20 MPH. All this assocd with
increasing moisture flux and high cape advecting Newd ahead of
mid-south cold front. Satellite water vapor shows increasingly
tall Tcu/CB advecting Newd under strong moisture flux into Sen
edge of MCS aiding in cell mergers and convergence. This reflected
in increasingly impressive lighting plots. Latest HRRR/NM4/ARW/WRF
imply that Panhandle storms should continue to become better
organized overnight.

SPENSE estimates 1-2 inch per hour rainfall rates with this system.
With redevelopment expected to occur on back edge of slow moving MCS
and higher moisture flux/cape advancing Ewd...additional heavy rains
are expected through rest of this evening across especially FL
Panhandle and adjacent SE AL/SW GA and will be closely monitored for
flooding concerns in addition to severe weather.  Weak steering flow
and SW LY steering flow would favor training of incoming cells so
Isolde areas could expect 3-5 inches which on top of already
saturated grounds would aggravate flooding concerns. Flash flood
watch remains in place through Wednesday evening for all but the
Baldest region and the SE Big Bend. At 9 PM EDT...Masonite showing
2-4 inch 24hr totals across Panhandle. Would not be surprised to see
at least one flash flood warning overnight into early Wednesday.

&&

.Aviation...
[Through 00Z Thursday]...Ongoing thunderstorms to our west will
gradually moving eastward overnight making it to our eastern
terminals such as TL and VLAD by sunrise tomorrow. Beginning in
the next couple of hours MFR restrictions will prevail throughout
the TAFT period with the exception of FR restrictions between
midnight and sunrise. It appears to be mainly a CIG threat, but
inside thunderstorms its possible to get FR/LI FR visibilities and
CI Gs. After sunrise tomorrow winds will be gusty, generally
sustained at 10-15 knots gusting at 20-30 knots.

&&

.Marine...
Strong and gusty onshore winds over the Panhandle waters
necessitated the issuance of a Small Craft Advisory Thur sunrise as
the pressure gradient tightens around an approaching cold front
moving from west to east. Exercise caution level winds are expected
for the remaining waters.  After the cold front passes on Wednesday,
offshore winds will prevail through the weekend until high pressure
builds in the Gulf on Sunday switching our prevailing winds out of
the east.

&&

.Hydrology...
Rainfall totals so far for this event are around 1 to 3 inches
across our area with higher totals around 4 to 5 inches in the
Florida Panhandle, particularly in the Panama City area. Over the
next several hours of the night, the Panhandle, SE Alabama, and SW
Georgia may see another 3-5 inches of rainfall, with lower
accumulations possible in the Big Bend and in south central Georgia.
With rain continuing overnight and into tomorrow morning, flash
flooding will be possible.

Flooding continues on the Suwannee River in the eastern Big Bend,
but most other rivers have receded since our previous rainfall
event. However, rainfall totals will be sufficient to bring many
rivers into minor flood stage once again and many rivers have
already begun rising again. There is uncertainty about how much the
rivers will rise, since much of the rain hasn't fallen yet.

The most up-to-date river forecast information can always be found
on our AHPS page (below).

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.Prev Discussion [657 PM EDT]...

.Short Term [Wednesday Through Thursday Night]...
The closed mid-upper level low over the Upper Mississippi River
Valley will finally eject to the northeast and across the Great
Lakes region on Thursday. Even so, the local area will remain
under deep southwest flow. The associated surface cold front will
move into our western zones Wednesday and slowly push east our FA
by Thursday night. An ongoing severe weather threat will mark the
beginning of the period as a squall continues to advance from west
to east. The current thinking as that the leading edge of strong
to severe convection will be entering our western GA zones and the
western Florida Big Bend. Forecast CAPE values are over 2000 J/JG
and local CAM models continue to generate very high updraft
helicity and updraft velocity values, so an isolated strong
tornado or two cannot be ruled out. There will be an accompanying
flash flooding threat which is detailed below in the hydrology
section. Rain chances will continue until the frontal passage late
Thursday or Thursday night but the severe threat should end after
Wednesday.

.Long Term [Friday Through Tuesday]...
The stubborn surface low that has been stuck over the CONUS for
the past few days finally begins to lift into eastern Canada by
Friday. The associated trailing cold front will finally push
through our area for good bringing with it the chance for showers
on Friday afternoon. Behind the front ridging will settle in
place. Rain chances will be minimal and southerly flow at the end
of the period will bring sticky conditions with high temperatures
in the upper 80s and dewpoints near 60.

.Fire Weather...
No fire weather concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   70  84  67  80  59 /  40  60  50  50  50
Panama City   72  79  63  76  58 /  70  70  40  50  50
Dothan        70  78  59  76  53 /  80  70  40  40  30
Albany        70  81  63  77  55 /  60  70  60  40  30
Valdosta      69  87  67  80  57 /  30  50  50  50  50
Cross City    70  86  69  82  62 /  20  40  30  50  60
Apalachicola  73  79  66  75  58 /  50  60  40  50  60

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
     South Walton-Washington.

     High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Wednesday evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 8 AM EDT Wednesday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BLOCK
SHORT TERM...BARRY
LONG TERM...BARRY/WALSH
AVIATION...BLOCK/NAVARRO
MARINE...BLOCK
FIRE WEATHER...BLOCK
HYDROLOGY...MOORE

In the hours before

Special weather statement, Apr 29, 10:19 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1119 PM EDT TUE APR 29 2014

FLZ008-108-300415-
SOUTH WALTON FL-CENTRAL WALTON FL-
1019 PM CDT TUE APR 29 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY...

* UNTIL 1115 PM CDT

AT 1015 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
WIND GUSTS OUT OF THE EAST SOUTHEAST AHEAD OF A LINE OF
THUNDERSTORMS IN OKALOOSA COUNTY. THESE WIND GUSTS COULD REACH 40 TO
50 MPH AT TIMES. AGAIN...THESE WIND GUSTS WOULD OCCUR AHEAD OF THE
STORM AND BEFORE ANY RAIN BEGINS FALLING. WIND GUSTS THIS STRONG
COULD BLOW DOWN A FEW TREES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3071 8639 3070 8586 3060 8592 3049 8586
      3044 8591 3044 8597 3040 8600 3028 8599
      3027 8597 3026 8601 3038 8640 3040 8640
      3040 8634 3043 8632 3041 8629 3043 8624
      3039 8613 3047 8621 3046 8640
TIME...MOT...LOC 0318Z 240DEG 36KT 3062 8620

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:07 PM CDTSevere Thunderstorm WarningTAEDale38 min
Apr 29, 11:56 PM CDTFlash Flood WarningTAEGeneva6 hr
Apr 30, 1:20 AM CDTFlash Flood WarningTAEGeneva6 hr
Apr 30, 1:27 AM CDTSevere Thunderstorm WarningTAEGeneva, Houston63 min
Apr 30, 1:49 AM CDTFlash Flood WarningTAEHouston5 hr
Apr 30, 1:53 AM CDTTornado WarningTAEHouston37 min
Apr 30, 2:23 AM CDTTornado WarningTAEHouston37 min
Apr 30, 2:26 AM CDTSevere Thunderstorm WarningTAEHouston64 min
Apr 30, 4:37 AM CDTRiver Flood WarningTAEDale57 hr
Apr 30, 4:37 AM CDTRiver Flood WarningTAEGeneva4 days
Apr 30, 9:50 AM CDTSevere Thunderstorm WarningTAEDale, Henry25 min
Apr 30, 12:05 PM CDTWind AdvisoryTAECoffee, Dale, Geneva, Henry, Houston5 hr
Apr 30, 12:49 PM CDTSevere Thunderstorm WarningTAEHouston26 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.